To take myself off antidepressants...(43 Posts)
...against my GP's advice?
I am on 20 mg daily of escitalopram (Lexapro). I can't take it anymore. I'm constantly tired, my head feels like it's stuffed with cotton wool, my concentration is shot. I'm apathetic and crying all the time.
Saw my GP last week and her solution is to increase the dosage to 30 mg.
AIBU to want to go the other direction and go med-free? I'm sick of medication. I am tired of the antidepressant merry-go-round; I've tried so many over the past 20 years. I feel as if I just want to start with a 'clean slate'
How long have you been in it for? It can take a while to settle onto Cit. I get the same when I started and trust me it took me about 4 weeks before I started to feel like myself. Please, please, please do not just stop. Talk to your doctor and if you decide to stop you have to taper down.
PLEASE do not suddenly stop your antidepressants. It really makes you feel awful. Go back to your GP and see what they say about how to come off them slowly by decreasing your dose and it's frequency.
Yeah, don't stop them suddenly. You will feel much worse than you do now! Think foggy head; feeling like time slows down and you lose control, causing you to walk into door frames; daily spontaneous nosebleeds...
Yabu to stop suddenly
Please go back to the doctor and discuss coming off them, they will slowly reduce your dose. Yes you will feel shit while they do but you'd feel even more shit if you didn't wean off slowly (have done both)
Sorry, I didn't explain well. I won't stop suddenly as I'm (unfortunately) v familiar with discontinuation syndrome, after tapering off Effexor.
I'd definitely taper. But every Gp's solution is either increasing the dose or changing the med type. I don't want to do either. I want to be antidepressant-free.
See a different GP who listens.
If you want to decrease your dose they should advise the best way. However I do understand what it's like to be on the GP merry-go-round of ADs, often when you are on them they don't want you to come off.
I hate taking pills so only go on them when I absolutely need (every few years) then come off. GP hates me being back and forth with it but I don't want to stay on them permanently. I want to be all of me.
If you are going to plan to be off them long term though you need alternative support. Therapy. I've found CBT very effective for day to day coping. You need to push the GP on that because coming off ADs with no other support may leave you quite vulnerable.
I had been on and off anti depressants for 15 years. I stopped taking them around a year ago. My life was in a really good place though. I wouldn't recommend to just stop taking them completely. How long have you been taking them? As you know it takes a few weeks for them to work anyway.
Could you explain to your gp that you want to wean yourself off them but ask for two weekly appointments for a while, just incase you are struggling? I would also recommend healthy diet and exercise. It's awful when you feel worse on meds than you do without. Sertraline was horrific for me.
Please don't. This is how I ended up suicidal.
I do understand what it's like to be on the GP merry-go-round of ADs, often when you are on them they don't want you to come off.
'If you had diabetes, would you suddenly stop taking insulin?'
'You have to treat it as a chronic condition'
'Some people are on antidepressants for life, and I suspect you're one of them'.
They all say the same thing. I suspect it's partly a risk-management thing from their point of view. Nobody wants to be the GP whose patient comes off ADs and tops themselves.
I get it. I really do. I just don't want this anymore.
Also consider your diet - I have had great success eating more shellfish as I believe - don't know - that I was low in B vitamins. I'm also taking a vit D spray. I had a doctor before who said if I was determined not to take ADs would I consider supplementing with magnesium as apparently a deficiency in that can cause low mood? Didn't do much for me but maybe worth a shot.
As a pp said exercise is important. I am crap at that but I now have a walk I do every day. It's only 20mins, nowhere near enough, but it gets me out, I enjoy it, and it's not too much pressure.
Small changes can make big differences.
If you can't concentrate and you are tearful it sounds like your GP is right to increase the dose. Sorry if that's not what you want to hear x
I do quite a lot of exercise: 3 x gym sessions per week + an hour walk/run every day (for the dog). Eat well, lower end of healthy weight range.
Honestly, I'm trying really hard. I just don't want this tired, foggy brain anymore.
It depends on why you are taking them and your history I suppose. Or if you have been very suicidal in the past? For me I get what I would call reactive depression. Started with a level stress, came off them. Relationship breakdown, then came off again, (15 years worth of ups and downs) if my life is going smoothly I can manage without them. I am however fully prepared that I may need them again in the future. Do you have a good support network? It's usually family that tell me to get my arse to the docs.
Do you think you will be able to cope well without them?
I was on fluoxetine. After about 8 months, the doctor was like 'when are you going to come off them?' so I almost felt pressured to do it the opposite to what you describe.
I felt a bit numb on them and they caused weight gain. However, if you're crying etc that might be a sign that your depression is 'breaking through' and that the dose is too low. Depends what the doctor thinks.
In the end, I tapered and had a few dizzy spells, but it was fine. Even though I still have depressed days, I much prefer life off the meds. I can't describe it because the side effects were not bad, but I really did not feel myself when I took them.
I think maybe speak to another GP and say that you want to think seriously about coming off and then see what they say.
Yes please dont stop without your GPs advice / support.
I was going to suggest you ask for a different AD but then saw your post about having tried various ones already.
It might just be me but that sounds like a low dose, I'm on 100mg of sertraline, so the GP might have been right to want to increase it. Is there another GP you can talk to and explain?
It might just be me but that sounds like a low dose, I'm on 100mg of sertraline
Sertraline seems to be used in far higher doses as standard, you can't compare them.
Agree with the pp. Sertraline is used in higher doses. The normal dose for citalopram is 20 mg.
Nobody wants to be the GP whose patient comes off ADs and tops themselves.
You acknowledge that patients who stop their AD meds can become someone who tops themselves. You clearly understand the risks but as is often the case with people with MH problems, you're distancing yourself from the facts.
I did stop bi-polar meds 15 years ago and (touch wood) haven't needed them since but it was with a Dr's advice and weaning myself as opposed to simply going cold turkey.
As a PP said, I've learnt coping strategies for my MH. I do have more symptoms than when on the meds but they aren;t endangering and on balance, I'd rather cope with it than go through life in the dulled state I felt on the meds.
I would suggest finding a different doctor but do take their advice. No one knows how you feel better than you but, you have no training and perhaps don't appreciate the full repercussions of throwing the ADs in the bin one night. You say "every GP's solution". How many have you seen? Have you explicitly told them you want them gone? Again, I'm not an expert in the area but surely if you tell them you are going to stop then their job is to help you do it safely. Vaguely similar to giving a 14 year old contraception as opposed to a lecture on 'waiting'.
Gosh I do get where you're coming from especially with head full of cotton wool feeling.
Although as PP have said, crying and tiredness do need addressing.
Have you tried any sort of talking therapy? I've very recently weaned off what was a high dose of Sertraline after a couple of years on it and several other similar ADs before that. It's not the only thing that's helped but I started having weekly counselling about three months ago and I'm convinced that has helped with my recovery.
To answer some questions:
- been on nearly every type of AD known to man over past 20 years: most recently Effexor, Pristiq and Lexapro
- have felt suicidal but not for years, and have never attempted it.
- have seen 4 or 5 GPs over past few years
- was originally taking 30 mg Lexapro last year, scaled down to 20 mg due to awful side effects (headaches and night sweats), and now GP wants me to increase again
To reiterate: I will definitely taper, not go cold turkey.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.